Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Wakefield, VA

June 27, 2002Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 27, 2002, 6:13 PM EDT for Mecklenburg County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 6:13 PM EDT (22:13 UTC)
Expired
Jun 27, 2002, 7:00 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 272213
SVRAKQ
VAC117-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
613 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF BUFFALO SPRINGS...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  BUFFALO SPRINGS AROUND 630 PM
  SPANISH GROVE AND FINCHLEY AROUND 645 PM
  SKIPWITH AROUND 650 PM
  ROGERS CORNER AND CHASE CITY AROUND 655 PM
  BOYDTON AROUND 700 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

HURLEY
&&
LAT...LON 3663 7871 3668 7869 3664 7855 3671 7864
          3685 7852 3686 7839 3683 7829 3665 7825
          3662 7870

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:10 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 3:10 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 PM EDT THU JUN 27 2002

IN SHORT TERM HAVE 2 MAIN AREAS OF CNVCN ATTM. FIRST AREA OVR WV
ASSOC WITH SHTWV. THIS CNVCN MOVG ENE AND IS EXPCTD TO PERSIST THRU
THE EVNG HRS...BUT PASS MAINLY N OF THE FA. SECOND AREA IN NE NC
ASSOC WITH ANOTHR SHTWV AND MOVG SLOWLY NE. HAVE PUSHED POPS UP ACRS
ERN AND NRN FA DUE TO THESE FEATURES. STILL A 40 POP ELSEWHERE IN
GNLY MOIST UNSTBL AIR. SIMILAR TO YSTDY THERE IS CHC FOR SOME HVY
RAIN AMTS WITH PW VALUES ARND 2 INCHES. LOWS TNT MAINLY IN THE MID
70S.

ETA AND AVN IN GUD AGREEMENT THRU 60 HRS. CDFNT TIMING HAS BEEN
PUSHED BACK IN BOTH MDLS TO LATE FRI. WILL KEEP 30 PCT FOR ALL OF FA
ON FRI DURG THE DAY AND ACRS THE S CWA FRI NITE. MAX TEMPS ARE NOT
QUITE AS WARM AS PREV DAYS...WITH MORE CLDS AND THE FROPA ON FRI.
FRI MAX ARND 90 MOST FA...AND A FEW DEG COOLER IN THE NRN FA.

IN THE LONGER TERM THE MDLS HAVE QUITE A DIFFERENT PATTERN THAN PREV
MDL RUNS. NEW AVN MOVES THE E CST TROF OUT...BUT KEEPS A CLOSED
LOW OVR THE SE US AND DVLPS A SFC LOW OVR THE CAROLINAS ON MON. HAVE
ADDED POPS ACRS S CWA STARTING MON NITE AND SPREAD PCP UP THE CST
INTO TUE. BEYOND TUE SHUD BE A DRY PD WITH HIS IN THE U80S TO M90S
AND LOWS IN THE L-M70S.

FCSTID = 9
SBY   72  87  65  87 /  50  30  10  10
OXB   74  88  67  87 /  50  30  10  10
ECG   76  91  72  87 /  50  30  20  20
ORF   76  90  72  86 /  50  30  20  20
PHF   75  90  70  87 /  50  30  20  20
AKQ   75  90  70  88 /  40  30  20  20
RIC   73  89  68  89 /  40  30  10  10
FVX   74  90  68  89 /  40  30  20  20

.AKQ...
MD...SCA FM FENWICK ISL DE TO CHINCOTEAGUE.
NC...SCA FM VA/NC BORDER TO CURRITUCK BCH LIGHT.
VA...SCA CSTL WATERS FM CHINCOTEAGUE TO VA/NC BORDER. SCA FOR S CHES
BAY FM NEW POINT COMFORT TO CAPE HENRY.

SIEBERS

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.